California, 2004

Heavy Snow and Winter Weather in California, February 2 to 3, 2004

February 2 to 3, 2004 · NWS LOX · 3 events in 3 counties and zones

A cold Pacific storm brought snow to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, 8 to 14 inches of snowfall was reported with the highest amounts at resort levels.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A cold Pacific storm brought snow to the mountains of Ventura and Los Angeles counties as well as the Antelope Valley. In the mountains, 8 to 14 inches of snowfall was reported with the highest amounts at resort levels. In the Antelope Valley, a spotter in the Llano area reported 1 to 3 inches of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 2, 2:00 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 2, 2:00 PM PST, 1 hour 30 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
200 PM PST MON FEB 2 2004

.SHORT TERM...
A COUPLE OF RAINBANDS CURRENTLY MOVING SOUTHEAST ACROSS SAN LUIS
OBISPO AND SANTA BARBARA COUNTIES. THE FIRST ONE IS A PRE-FRONTAL
BAND...WHILE THE SECOND AND MORE INTENSE BAND IS ASSOCIATED WITH THE
SURFACE COLD FRONT. SATELLITE IMAGERY SHOWS DIFFLUENT PATTERN TO THE
TOPS OF THE CLOUDS ASSOCIATED WITH THE FRONTAL BAND...SUGGESTING
THIS RAIN WILL BE MORE INTENSE THAN THE FIRST WAVE. 150+ KT UPPER
LEVEL JET DIVING SOUTH JUST OFF AND PARALLEL TO THE CALIFORNIA COAST
THROUGH THE EVENING WILL CREATE A MODERATE AMOUNT OF UPPER LEVEL
DIVERGENCE ACROSS THE AREA...UP NORTH BETWEEN NOW AND 02Z...AND DOWN
SOUTH BETWEEN 02Z AND 08Z. THE SURFACE FRONT IS PROGGED TO CLEAR LA
COUNTY SHORTLY AFTER MIDNIGHT. UPPER LEVEL THERMAL TROUGH AND
VORTICITY MAXIMUM TO CROSS THE AREA BETWEEN 03Z AND 09Z. WITH SUCH
DYNAMICS PASSING OVERHEAD...CANNOT RULE OUT A FEW THUNDERSTORMS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL CONTAIN GUSTY WINDS AND THE
POTENTIAL FOR SMALL HAIL.

AM NOT TOO EXCITED ABOUT THE CURRENT FLOOD WATCH. HOWEVER...IT IS
ONLY A WATCH. THERE IS STILL THE POSSIBILITY OF EXCESSIVE AMOUNTS OF
RAIN OVER THE COASTAL RANGES AND FOOTHILLS OF THE VENTURA/LOS
ANGELES COUNTY MOUNTAINS. THE WATCH UP NORTH WILL CONTINUE UNTIL 6
PM WITH THE WATCH FOR VENTURA/LOS ANGELES COUNTIES CONTINUING UNTIL
MIDNIGHT. RAINFALL RATES NEAR 0.50 INCH PER HOUR ARE STILL
POSSIBLE...ESPECIALLY IF THE UPPER LEVEL JET CAN ENHANCE THE RAIN
ALONG THE FRONT. OF PARTICULAR CONCERN ARE THE BURN AREAS. AND AT
THE VERY LEAST...THE WATCH SERVES NOTICE FOR PEOPLE IN THESE AREAS
THAT MODERATE TO HEAVY RAIN IS LIKELY THIS EVENING. TOTAL RAINFALL
NOW LOOKS MORE LIKE 0.75 TO 1.50 INCHES ON THE CENTRAL COAST WITH AS
MUCH AS 3 INCHES IN THE MORE FAVORABLE SPOTS ALONG THE COASTAL
RANGE...AND 0.50 TO 1 INCH ACROSS VENTURA AND LOS ANGELES
COUNTIES...EXCEPT UP TO 3 INCHES OVER THE OROGRAPHICALLY ENHANCED
REGIONS OF THE FOOTHILLS/MOUNTAINS.

SNOW LEVELS WILL START OUT HIGH...AROUND 6500 FEET EARLY THIS
EVENING...BUT DROP TO NEAR 4000 FEET BY TUES MORNING. WINTER STORM
WARNING/WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT FOR THE
MOUNTAINS OF SANTA BARBARA THROUGH LOS ANGELES COUNTIES THROUGH
TONIGHT. THE HEAVIEST SNOW WILL CERTAINLY FALL ABOVE 6500 FEET WHERE
UP TO 15 INCHES IS LIKELY. AS COLDER AIR MOVES IN BEHIND THE
FRONT...SNOW WILL START TO ACCUMULATE AT LOWER ELEVATIONS...TO THE
TUNE OF UP TO 6 INCHES BETWEEN 4500 AND 6000 FEET. TRAVEL OVER THE
GRAPEVINE COULD BE AGGRAVATED BY SNOW LATER TONIGHT.

WINDS WILL APPROACH ADVISORY LEVELS ACROSS SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES EARLY TONIGHT...AND THROUGH ALL OF THE MOUNTAINS
OVERNIGHT.

BEHIND THE FRONT...SCATTERED SHOWERS WILL PERSIST AS THE COLD AIR
ALOFT KEEPS THE REGION UNSTABLE AND LOWER LEVEL MOISTURE IS STILL
ABUNDANT. THE CHANCE OF SHOWERS WILL CONTINUE RIGHT ON THROUGH
TUESDAY UNDER THE COOL/MOIST CYCLONIC FLOW IN THE WAKE OF THE UPPER
LOW. HOWEVER...THESE SHOWERS WILL BE MOST NUMEROUS OVER THE
MOUNTAINS.

TEMPS WILL BE COOLER THAN NORMAL TUESDAY WITH 1000-500 THICKNESSES
AROUND 538 DM. WINDS WILL PICK UP OUT OF THE NORTH AS NORTHERLY
GRADIENTS TIGHTEN LATER TUESDAY NIGHT AND THROUGH WEDNESDAY. SO
EXPECT WINDS TO REMAIN RATHER BRISK...ESPECIALLY THROUGH THE
MOUNTAINS/PASSES/CANYONS RIGHT ON THROUGH MID-WEEK.

.LONG TERM...
THE EXTENDED PERIOD IS MARKED BY A PROGRESSIVE UPPER LEVEL PATTERN
WHICH SENDS A SERIES OF UPPER LEVEL DISTURBANCES DIVING INTO THE
GREAT BASIN IN STRONG NORTHWEST STEERING FLOW. EACH PASSING WAVE
WILL INCREASE OFFSHORE GRADIENTS IN ITS WAKE...MAKING FOR PERIODS OF
OFFSHORE BREEZY TO WINDY CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING/WINTER WEATHER ADVISORY (SEE LAXWSWLOX)
FLOOD WATCH (SEE LAXFFALOX)
MARINE WEATHER STATEMENT/HIGH SURF ADVISORY (SEE LAXMWSLOX)

&&

MOYER
Hazardous weather outlook, Feb 2, 6:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON FEB 2 2004

CAZ034>041-044>047-051>054-059-087-088-031400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A STORM WILL BRING A MULTITUDE OF HAZARDOUS WEATHER TODAY. MODERATE
TO LOCALLY HEAVY RAIN WILL BRING A THREAT OF FLOODING ESPECIALLY TO
THE BURN AREAS. A RAPIDILY FALLING SNOW LEVEL WILL ALLOW UP TO 16
INHCES OF SNOW TO FALL IN THE MOUNTAINS AT THE RESORT LEVELS WITH UP
TO 6 INCHES AROUND 4000 FEET. HEAVY SURF WILL POUND THE CENTRAL
COAST. AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EVERYWHERE AND WILL BRING A THREAT OF HEAVY DOWNPOURS AND DEADLY
LIGHTNING.

* HEAVY SNOW WARNING.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

HEAVY SURF WILL CONTINUE TO POUND THE CENTRAL COAST WHILE HIGHER
THAN NORMAL SURF WILL AFFECT THE BEACHES SOUTH OF POINT CONCEPTION.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

Event by event

2 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, N Ventura

When
February 2, 3:30 PM PST to February 3, 9:00 AM PST
Where
N Ventura forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, N Los Angeles T X N

When
February 2, 3:30 PM PST to February 3, 3:30 PM PST
Where
N Los Angeles T X N forecast zone
Reported by
GENERAL PUBLIC

Winter Weather, X N Los Angeles

When
February 2, 9:00 PM PST to February 3, 3:00 AM PST
Where
X N Los Angeles forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387133, 5387134, 5387135.